Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 439, NWS Birmingham, AL

November 29, 2001Madison County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 29, 2001, 4:42 PM CST for Madison County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 29, 2001, 4:42 PM CST (22:42 UTC)
Expired
Nov 29, 2001, 5:30 PM CST
In force
48 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 29, 12:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

016 
WUUS54 KBMX 292243
SVRBHM
ALC089-292330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CST THU NOV 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 530 PM CST

* AT 442 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TRIANA...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HUNTSVILLE...
MADISON...MERIDIANVILLE...MOORES MILL AND REDSTONE ARSENAL.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 2:18 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Nov 29, 2:18 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
218 PM CST THU NOV 29 2001

SHOWERS AND THUNDERSTORMS FINALLY MOVING ACROSS OUR WESTERN ZONES AS
OF THIS WRITING.  STILL WAITING FOR THE STRONG TO SEVERE WEATHER TO
GET GOING, BUT EXPECT IT SOON.  VORT MAX IS CURRENTLY OVER
NORTHWESTERN LA, AND THIS WILL TRACK NORTHEASTWARD ACROSS WESTERN
TENNESSEE.

SOUNDINGS STILL SHOWING A MID LEVEL CAP, BUT LARGE SCALE ASCENT OUT
AHEAD OF THE FRONT SHOULD BE ENOUGH TO ERODE THIS SOMEWHAT.  WITH
MSAS LI VALUES RANGING FROM 0 TO -3 OUT AHEAD OF THE FRONT, AND WITH
LOW LEVEL JET STILL FORECAST OVER CENTRAL ALABAMA THIS EVENING, ALONG
WITH STRONG UPPER LEVEL JET STREAK, STILL EXPECT SEVERE OVER MUCH OF
THE STATE.

SPC HAS MODERATE RISK OVER OUR AREA, AND WILL CONTINUE WITH DAMAGING
WIND AND HEAVY RAIN POTENTIAL WORDING IN THE ZONES.

EXPECT FRONT TO BE OVER CENTRAL ALABAMA BY 00Z, AND IT SHOULD BE
EXITING THE STATE BY 06Z.

WILL LET CURRENT FLOOD WATCH EXPIRE.  RAINFALL HAS NOT BEEN AS HEAVY
AS PREVIOUSLY FORECASTED OVER CURRENT WATCH AREA, AND WITH FRONT
SPEEDING UP, RAINFALL SHOULD ALSO BE SPEEDING UP AND EXITING THE
NORTHWESTERN PORTIONS OF THE STATE EARLY THIS EVENING.  MUCH OF
THE RAIN THIS EVENING WILL BE FALLING OVER AREAS OF CENTRAL AND
EASTERN ALABAMA THAT HAVE NOT RECEIVED MUCH RAIN.

THE FINAL WORRY THIS EVENING DEALS WITH WIND ADVISORY ACROSS THE
NORTHERN COUNTIES.  RIGHT NOW, OBSERVATIONS SHOWING SUSTAINED WINDS
REMAINING JUST BELOW ADVISORY CRITERIA.  PLAN ON HOLDING OFF RIGHT
NOW, BUT THIS WILL NEED TO BE MONITORED.

FCSTID = 73
HSV   44  55  37  60 / 100   0   0   0
BHM   47  58  38  63 / 100   0   0   0
MGM   50  62  42  65 / 100   0   0   0

.BMX...
AL...NONE.

In the hours before

Special weather statement, Nov 29, 12:39 PM CST, 4 hours 3 minutes before
ALZ001>050-292045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CST THU NOV 29 2001

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS PARTS OF
NORTH AND CENTRAL ALABAMA...

A STRONG UPPER LEVEL STORM SYSTEM WAS MOVING ACROSS PARTS EAST TEXAS
AND LOUISIANA THIS AFTERNOON.  AT THE SURFACE...A COLD FRONT
EXTENDED WEST TENNESSEE...THROUGH THE CENTRAL PARTS OF MISSISSIPPI...
TO THE COASTAL SECTIONS OF SOUTHEAST LOUISIANA.  AN AREA OF LOW
PRESSURE WAS CURRENTLY MOVING NORTHWARD ALONG THE COLD FRONT ACROSS
PARTS OF MISSISSIPPI.

A LINE OF THUNDERSTORMS WILL MOVE ACROSS PARTS OF THE STATE THIS
AFTERNOON AND INTO THE EVENING HOURS.  SOME OF THESE STORMS MAY
BECOME SEVERE.  ADDITIONAL STORMS MAY DEVELOP AHEAD OF THE
APPROACHING LINE OF STORMS...AND THESE STORM MAY BECOME SEVERE.

THE STORM PREDICTION CENTER HAS PLACED A LARGE PORTION OF NORTH AND
CENTRAL UNDER A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND
TONIGHT.  DAMAGE WINDS...HAIL...FREQUENT LIGHTNING...AND ISOLATED
TORNADOES ARE ALL POSSIBLE WITH THE SEVERE STORMS.

LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS PARTS OF NORTHWEST AND
WEST CENTRAL ALABAMA.  RAINFALL AMOUNTS OF 2 TO 3 INCHES MAY OCCUR IN
A SHORT PERIOD OF TIME...POSSIBLY PRODUCING FLASH FLOODING.

PERSONS ACROSS NORTH AND CENTRAL ALABAMA SHOULD KEEP UP TO DATE ON
THE LATEST WEATHER FORECASTS...STATEMENTS...AND POSSIBLE WARNINGS
THIS AFTERNOON AND TONIGHT.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
BE ACTIVATED...AND MONITOR THE LATEST WEATHER INFORMATION THIS
AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 1:05 PM CSTSevere Thunderstorm WarningBMXSumter35 min
Nov 29, 1:15 PM CSTSevere Thunderstorm WarningBMXPickens45 min
Nov 29, 4:33 PM CSTSevere Thunderstorm WarningBMXLawrence, Limestone, Morgan42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.